Minnesota, 2010

Hail in Minnesota, July 10, 2010

July 10, 2010 · NWS FSD · 3 events in 1 county or zone

A thunderstorm produced marginally large hail several miles south of Marshall on the morning of July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail several miles south of Marshall on the morning of July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 2:19 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 10, 2:19 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SAT JUL 9 2010

.DISCUSSION...
ISOLD TRW ONGOING ACRS NE SD INTO SW MN JUST NE OF SFC FNT AND S/W
SLIDING SEWD THRU NE SD ATTM. SO WL NEED TO KEEP SMALL POPS NE OF A
BKX/MWM LINE THRU 14Z. SHUD WARM UP NICELY TODAY AGAIN WITH HIGHS IN
THE 80S TO LOWER 90S WITH GUSTY S WNDS DEVELOPING AHEAD OF
APPROACHING CDFNT. AIRMASS BECOMES UNSTABLE AGAIN BY LATE AFTN ACRS
FAR WRN CWA AS NEXT S/W DROPS SEWD INTO WRN DAKOTAS. WUD EXPECT SCT
TRW TO FIRE UP ALONG FNT ACRS CNTRL SD AND THEN SPREAD SEWD
OVERNIGHT. EXPECTING TRW TO REMAIN W OF I29 THRU MIDNIGHT AND THEN
SPREAD EWD ACRS REST OF CWA. DEF A THREAT FOR SVR WX LATE AFTN AND
OVERNIGHT WITH LINE OF BKN TRW PBLY DEVELOPING AHEAD OF FNT AS NIGHT
PROGRESSES. MAIN SVR THREAT INIT WL BE LARGE HAIL AND PSBLY AN ISOLD
TOR ACRS  WRN CWA AND THEN EVOLVING MORE INTO A PSBL SVR WIND EVENT
AS THE STORMS APPROACH I29.

SUN BECOMES MORE QUESTIONABLE AS MODELS ARE A LTL FASTER WITH FNT.
IF DECENT LINE OF STORMS DEVELOP TONIGHT...FNT EFFECTIVELY CUD PUSH
THRU MOST OF CWA BY NOON ON SUN. IF THIS DOES OCCUR...BEST CHC FOR
ANY TRW REDEVELOPMENT ON SUN WUD BE ACRS NW IA. SINCE MOST OF THE
MODELS ARE INDICATING A FASTER SOLUTION...WL TRIM BACK POPS ACRS NW
CWA ON SUN WITH BEST CHC ACRS NW IA. CUD SEE ANOTHER ROUND OF SVR WX
SUN AFTN ACRS NW IA AHEAD OF THIS FNT. ACTIVITY SHUD QUICLY EXIT CWA
SUN EVE AS FNT CONTS TO MOVE SEWD. TEMPS WL BE COOLER ACRS CWA ON
SUN WITH CAA BEHIND FNT AND MORE CLOUD COVER.

MODELS SLIDE WEAK S/W ACRS NE LATE MON AFTN AND NIGHT. EC MOST
AGRESSIVE AND IS A LTL FURTHER N. FOR NOW WL KEEP SMALL POPS ACRS
FAR SRN CWA FOR THAT TIME PD...BUT LATER SHIFTS MAY NEED TO PUSH
THREAT UP TO I90 FOR MON NITE IF THIS WAVE DOES TRACK A LTL FURTHER
N. BEYOND MON NITE...MODELS NOT MUCH IN AGREEMENT ON TIMING OF FNT
FOR MID WEEK AND WL NOT MAKE ANY CHANGES FOR NOW. STILL LOOKS LIKE
BEST CHC FOR ANY PRECIP WL BE LATER TUES NITE OR WED WITH BEST CHC
ACRS THE N. TEMPS SHUD REMAIN WARM MOST OF NEXT WEEK.

&&

.AVIATION...
ISOLATED SHRA/TSRA TO MOVE ACROSS SW MN THIS MORNING...OTHERWISE
CLEAR TO PARTLY CLOUDY CLOUDY SKIES THROUGH MUCH OF THE DAY. A BIT
BREEZY TODAY WITH SFC WINDS MAINLY 15 TO 25 MPH. WINDS WILL DECREASE
FROM W TO E TONIGHT AND SWITCH TO THE NW WITH THE PASSAGE OF A COLD
FRONT. SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE ARE
EXPECTED WITH THE PASSAGE OF THE COLD FRONT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 10, 2:38 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CDT SAT JUL 10 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
338 AM CDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL SOUTH DAKOTA AND THEN SPREAD SOUTHEAST ACROSS THE
AREA DURING THE NIGHT. THE STORMS THAT DEVELOP WEST OF INTERSTATE
29 WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WIND...WITH AN ISOLATED TORNADO ALSO POSSIBLE. DAMAGING WINDS
WILL BE
THE MAIN THREAT EAST OF INTERSTATE 29 LATER TONIGHT.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE
FUTURE...AND THE BIG SIOUX RIVER AT BRUCE WILL ALSO BE IN FLOOD
THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA SUNDAY
MORNING...WITH ADDITIONAL REDEVELOPMENT EAST OF INTERSTATE 29
SUNDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE ACROSS
NORTHWEST IOWA IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 7
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF INTERSTATE 29 AFTER
11 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lyon

When
July 10, 6:48 AM CST
Where
Lyon County, 4.01 mi W of Amiret
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -95.780

Hail, Lyon

When
July 10, 7:12 AM CST
Where
Lyon County, 4.46 mi WNW of Amiret
Measured
0.88 in hail
Reported by
Public
Coordinates
44.350, -95.780

Hail, Lyon

When
July 10, 7:18 AM CST
Where
Lyon County, 2.86 mi NW of Amiret
Measured
1 in hail
Reported by
Public
Coordinates
44.350, -95.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249746, 249748, 249749.